Louisiana, 2013

Hail and Damaging Winds in Louisiana, May 22 to 23, 2013

May 22 to 23, 2013 · NWS LCH · 7 events in 5 counties and zones

A few isolated severe storms occurred across Louisiana as a weak disturbance traveled across the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$315,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LCH wrote it up.

A few isolated severe storms occurred across Louisiana as a weak disturbance traveled across the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before the first event at May 21, 11:02 PM CST, 3 hours 58 minutes earlier.

Area forecast discussion, May 21, 11:02 PM CST, 3 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1202 AM CDT WED MAY 22 2013

.DISCUSSION...
FINAL UPDATE OF THE EVENING TO EXPAND LIKELY POPS FARTHER SOUTH
AND EAST AFTER MIDNIGHT...WITH RADAR TRENDS AND AVAILABLE 00Z
MODEL DATA MORE SUGGESTIVE THAT CONVECTION WILL REACH DEEPER INTO
SE TX/SW LA.

13

&&

.PREV DISCUSSION... /ISSUED 1056 PM CDT TUE MAY 21 2013/

DISCUSSION...
EARLIER POP/WX UPDATES FOR BOTH SEVERE THUNDERSTORM WATCHES ARE
STILL ON TARGET...WITH A FAIR AMOUNT OF UNCERTAINTY REMAINING AS
TO HOW FAR SOUTH CONVECTION OF ANY CONSEQUENCE WILL GET. CONTINUED
TO LEAVE FCST AFTER MIDNIGHT ALONE...WHICH MAINTAINS HIGHEST POPS
OVER THE EAST TEXAS LAKES INTO CENTRAL LOUISIANA. SHOULD RADAR
TRENDS AND/OR 00Z MODEL SUITE SUGGEST OTHERWISE...AS SOME HIGH
RESOLUTION MODELS HAVE...THEN ANOTHER UPDATE PRIOR TO MIDNIGHT IS
NOT OUT OF THE QUESTION.

TEMPERATURES/DEWPOINTS IN AREAS THAT HAVE RECEIVED DECENT
RAINFALL...MAINLY NORTH OF OUR AREA...HAVE DROPPED INTO THE
MID/UPPER 60S. UNCERTAINTY REGARDING SOUTHWARD EXTENT OF PCPN
CLOUDS THIS ASPECT OF THE FCST AS WELL...BUT WITH IT LIKELY TO AT
LEAST AFFECT EAST TEXAS INTO CENTRAL LA...THE LOW TEMPERATURE FCST
AND DEWPOINTS WERE LOWERED A GOOD 5 OR SO DEGREES IN THESE AREAS.

FINALLY...WINDS OVER THE COASTAL WATERS NO LONGER SUPPORT THE SCEC
HEADLINE...SO THIS HAZARD WAS REMOVED.

13

PREV DISCUSSION... /ISSUED 826 PM CDT TUE MAY 21 2013/

DISCUSSION...
EARLY EVENING UPDATE PRIMARILY FOR SEVERE THUNDERSTORM WATCH IN
EFFECT FOR PARTS OF EAST TEXAS UNTIL 1 AM. LATEST HIGH RESOLUTION
MODELS INDICATE THAT EXTENSIVE QLCS TO THE NORTH/NORTHWEST WILL
CONTINUE SE INTO PARTS OF EAST TX/CENTRAL LA...WHICH IS REASONABLE
GIVEN RAPID PROGRESSION OF LEADING OUTFLOW...WHICH IS ONLY 20 MIN
OR SO AWAY FROM REACHING NW VERNON PARISH. HOW STNG/SVR THE
ACTIVITY WILL BE REMAINS TO BE SEEN...BUT WIDESPREAD 30KT WIND
GUSTS WITH LOCALIZED AREAS OF HIGHER VALUES SEEMS LIKELY. POPS/WX
GRIDS FOR THE REST OF THE EVENING WERE ADJUSTED BASED ON LATEST
MODEL DATA/RADAR TRENDS...BUT LEFT FCST AFTER MIDNIGHT UNCHANGED
AT THIS TIME.

13

PREV DISCUSSION... /ISSUED 356 PM CDT TUE MAY 21 2013/

DISCUSSION...AN UPPER LEVEL DISTURBANCE CONTINUES TO MOVE EAST
ACROSS NORTH TX AND OK THIS AFTERNOON WHILE WEAK RIDGING IS
OCCURRING ACROSS OUR AREA FROM THE MID TO LOW LVLS. A COLD FRONT IS
ALSO PUSHING SOUTH AND EAST THROUGH EAST OK AND DOWN THROUGH THE
DFW METRO WITH NUMEROUS SHOWERS AND STORMS. THE RIDGING WILL
GRADUALLY BREAK DOWN ACROSS OUR AREA AS THE UPPER LOW AND SURFACE
FRONT PUSHES EAST THROUGH TONIGHT. RAIN CHANCES WILL INCREASE THIS
LATE THIS EVENING ACROSS THE EAST TX LAKES AREA AS UPPER
DIVERGENCE OCCURS AHEAD OF THE UPPER DISTURBANCE AND THE FRONTAL
BOUNDARY NEARS. THE FRONTAL BOUNDARY WILL LIKELY STALL NORTH OF
THE CWA OR RIGHT ALONG THE NORTH EDGE, HOWEVER THE LINE OF STORMS
WILL CONTINUE TO MOVE S AND EAST ALONG THE PRE-FRONTAL TROUGH.
TONIGHT INSTABILITY WILL BE MODEST, BUT THIS COMBINED WITH UPPER
DIVERGENCE AND A WEAKENING SURFACE BOUNDARY WILL GIVE AN OUTSIDE
CHANCE OF AN ISOLATED SEVERE STORM INTO WED MORNING. THE SURFACE
BOUNDARY IS EXPECTED TO RETURN NORTH WED WHILE THE BEST DIVERGENCE
PASSES TO THE EAST WHICH WILL RESULT IN GRADUALLY DECREASING RAIN
CHANCES THROUGH THE DAY. RIDGING WILL AGAIN OCCUR THURSDAY AND
FRIDAY, HOWEVER A VERY WEAK BACK DOOR COLD FRONT MAY MOVE IN FRI
OR EARLY SAT AS A SURFACE RIDGE MOVES INTO THE EAST HALF OF THE
COUNTRY. HIGH TEMPS ARE NOT EXPECTED TO CHANGE MUCH, HOWEVER A
SLIGHTLY DRIER AIRMASS MAY FILTER IN ALLOWING OVERNIGHT LOWS TO
FALL A FEW DEGREES FROM THE CURRENT DURING SAT AND SUNDAY MORNINGS.

MARINE...THE PRESSURE GRADIENT WILL REMAIN FAIRLY TIGHT THROUGH
EARLY WEDNESDAY MORNING WHICH WILL RESULT IN WINDS ACROSS THE GULF
WATERS RUNNING AROUND 15 KTS TO NEAR 20 KTS. WINDS WILL BEGIN TO
DECREASE DURING WED MORNING AS A WEAKENING FRONTAL BOUNDARY
APPROACHES, BUT STALLS WELL NORTH OF THE COAST. HIGH PRESSURE WILL
REBUILD OVER THE AREA FROM THE EAST THROUGH THURSDAY WITH WINDS
DECREASING AND AN ONSHORE FLOW REMAINING THROUGH THE END OF THE
WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
KLCH  74  86  71  88 /  70  50  10  20
KBPT  73  87  72  88 /  70  50  10  20
KAEX  67  87  68  90 /  70  60  20  20
KLFT  76  87  71  89 /  50  60  20  20

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
TX...NONE.
GM...NONE.

&&
Hazardous weather outlook, May 21, 2:30 PM CST, 12 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
330 PM CDT TUE MAY 21 2013

GMZ430-432-435-450-452-455-470-472-475-LAZ027>033-041>045-052>055-
073-074-TXZ180-201-215-216-259>262-221300-
SABINE LAKE-CALCASIEU LAKE-VERMILION BAY-
COASTAL WATERS FROM CAMERON LA TO HIGH ISLAND TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY
LA OUT 20 NM-
WATERS FROM CAMERON LA TO HIGH ISLAND TX FROM 20 TO 60 NM-
WATERS FROM  INTRACOASTAL CITY TO CAMERON LA FROM 20 TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY LA FROM
20 TO 60 NM-VERNON-RAPIDES-AVOYELLES-BEAUREGARD-ALLEN-EVANGELINE-
ST. LANDRY-CALCASIEU-JEFFERSON DAVIS-ACADIA-LAFAYETTE-
UPPER ST. MARTIN-VERMILION-IBERIA-ST. MARY-LOWER ST. MARTIN-
WEST CAMERON-EAST CAMERON-TYLER-HARDIN-JEFFERSON-ORANGE-
NORTHERN JASPER-NORTHERN NEWTON-SOUTHERN JASPER-SOUTHERN NEWTON-
330 PM CDT TUE MAY 21 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO...CENTRAL LOUISIANA...SOUTH CENTRAL LOUISIANA...
SOUTHWEST LOUISIANA...WEST CENTRAL LOUISIANA AND SOUTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SHOWERS AND THUNDERSTORM CHANCES WILL INCREASE ACROSS THE EAST
TEXAS LAKES AREA AND WEST CENTRAL LOUISIANA LATE IN THE EVENING.
STORM CHANCES WILL INCREASE ACROSS THE REST OF THE AREA THROUGH
EARLY WEDNESDAY MORNING.

THE CHANCE OF A SEVERE STORM IS LOW THROUGH TONIGHT, HOWEVER AN
ISOLATED SEVERE THUNDERSTORM OR TWO CAN NOT BE RULED OUT. HAIL TO
AROUND ONE INCH IN DIAMETER AND GUSTY WINDS TO AROUND 60 MPH MAY
BE POSSIBLE WITH THE STRONGEST STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED TO NUMEROUS SHOWERS AND STORMS WILL BE ONGOING TO START
WEDNESDAY. A VERY LOW CHANCE OF SEVERE WEATHER EXISTS WEDNESDAY
WITH HAIL TO NEAR ONE INCH AND GUSTY WINDS POSSIBLE IN THE
STRONGEST STORMS.

.SPOTTER INFORMATION STATEMENT...

In the hours before

Special weather statement, May 22, 12:00 AM CST, 3 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
100 AM CDT WED MAY 22 2013

TXZ180-259-260-220645-
NORTHERN JASPER TX-NORTHERN NEWTON TX-TYLER TX-
100 AM CDT WED MAY 22 2013

...SIGNIFICANT WEATHER ADVISORY FOR JASPER...NEWTON AND TYLER
COUNTIES UNTIL 145 AM CDT...

AT 1257 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM ALONG A LINE EXTENDING FROM EBENEZER TO 3 MILES
NORTHWEST OF TOWN BLUFF TO 13 MILES WEST OF SPURGER...MOVING EAST AT
25 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  TOWN BLUFF BY 105 AM...
  SPURGER BY 120 AM...
  JASPER BY 125 AM...
  HARRISBURG AND MAGNOLIA SPRINGS BY 140 AM...
  ROGANVILLE...JAMESTOWN...FARRSVILLE AND KIRBYVILLE BY 145 AM...

THE PRIMARY THREATS FROM THESE STORMS ARE FREQUENT LIGHTNING...PEA TO
NICKEL SIZE HAIL...AND WIND GUSTS TO NEAR 45 MPH...WHICH COULD DOWN
TREE LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A
SAFE HOME OR BUILDING UNTIL THESE STORMS HAVE PASSED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM WEDNESDAY
MORNING FOR SOUTHEAST TEXAS. A SEVERE THUNDERSTORM WATCH ALSO REMAINS
IN EFFECT UNTIL 200 AM WEDNESDAY MORNING FOR SOUTHWESTERN LOUISIANA.

LAT...LON 3082 9431 3108 9426 3112 9408 3113 9371
      3083 9373 3064 9385 3064 9447

24
Special weather statement, May 22, 12:40 AM CST, 2 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
140 AM CDT WED MAY 22 2013

TXZ180-201-220730-
HARDIN TX-TYLER TX-
140 AM CDT WED MAY 22 2013

...SIGNIFICANT WEATHER ADVISORY FOR HARDIN AND TYLER COUNTIES UNTIL
230 AM CDT...

AT 134 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 6 MILES NORTHWEST OF VOTAW...MOVING EAST AT 35
MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  WILDWOOD BY 205 AM...
  VILLAGE MILLS AND WARREN BY 210 AM...
  CANEY HEAD BY 230 AM...

THE PRIMARY THREATS FROM THIS STORM ARE FREQUENT LIGHTNING...PEA TO
NICKEL SIZE HAIL...AND WIND GUSTS TO NEAR 50 MPH...WHICH COULD DOWN
TREE LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A
SAFE HOME OR BUILDING UNTIL THIS STORM HAS PASSED.

LAT...LON 3050 9455 3062 9458 3065 9457 3069 9421
      3042 9413 3040 9471 3049 9473

24
Special weather statement, May 22, 1:15 AM CST, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
215 AM CDT WED MAY 22 2013

LAZ029-032-033-220815-
ST. LANDRY LA-EVANGELINE LA-AVOYELLES LA-
215 AM CDT WED MAY 22 2013

...SIGNIFICANT WEATHER ADVISORY FOR ST. LANDRY...EVANGELINE AND
AVOYELLES PARISHES UNTIL 315 AM CDT...

AT 213 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 3 MILES NORTHWEST OF GRAND PRAIRIE...MOVING EAST
AT 15 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  GRAND PRAIRIE BY 225 AM...
  WHITEVILLE BY 230 AM...
  WASHINGTON BY 245 AM...
  MORROW BY 250 AM...
  LEBEAU AND BIG CANE BY 310 AM...
  PALMETTO BY 315 AM...

THE PRIMARY THREATS FROM THIS STORM ARE FREQUENT LIGHTNING...PEA TO
NICKEL SIZE HAIL...AND WIND GUSTS TO NEAR 45 MPH...WHICH COULD DOWN
TREE LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A
SAFE HOME OR BUILDING UNTIL THIS STORM HAS PASSED.

THIS STORM COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN PONDING OF WATER AROUND LOW LYING
ROADWAYS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.

LAT...LON 3061 9185 3059 9230 3081 9230 3085 9199
      3084 9190

24
Special weather statement, May 22, 1:30 AM CST, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
230 AM CDT WED MAY 22 2013

TXZ180-201-259-261-220830-
HARDIN TX-NORTHERN JASPER TX-TYLER TX-SOUTHERN JASPER TX-
230 AM CDT WED MAY 22 2013

...SIGNIFICANT WEATHER ADVISORY FOR HARDIN...JASPER AND TYLER
COUNTIES UNTIL 330 AM CDT...

AT 227 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 7 MILES NORTHEAST OF VILLAGE MILLS...MOVING EAST
AT 25 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  FRED...CANEY HEAD AND SPURGER BY 245 AM...
  MT. UNION BY 305 AM...
  MT. UNION AND BUNA BY 310 AM...
  BUNA BY 315 AM...
  KIRBYVILLE BY 325 AM...

THE PRIMARY THREATS FROM THIS STORM ARE FREQUENT LIGHTNING...PEA TO
NICKEL SIZE HAIL...AND WIND GUSTS TO NEAR 50 MPH...WHICH COULD DOWN
TREE LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A
SAFE HOME OR BUILDING UNTIL THIS STORM HAS PASSED.

THIS STORM COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN PONDING OF WATER AROUND LOW LYING
ROADWAYS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.

LAT...LON 3073 9389 3038 9390 3038 9451 3067 9448

24
Special weather statement, May 22, 2:13 AM CST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
313 AM CDT WED MAY 22 2013

LAZ030-041-TXZ259>262-220915-
NORTHERN JASPER TX-NORTHERN NEWTON TX-BEAUREGARD LA-CALCASIEU LA-
SOUTHERN JASPER TX-SOUTHERN NEWTON TX-
313 AM CDT WED MAY 22 2013

...SIGNIFICANT WEATHER ADVISORY FOR JASPER AND NEWTON COUNTIES...
SIGNIFICANT WEATHER ADVISORY FOR BEAUREGARD AND CALCASIEU PARISHES
UNTIL 415 AM CDT...

AT 309 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM ALONG A LINE EXTENDING FROM 7 MILES SOUTHWEST OF
CALL TO 2 MILES EAST OF BUNA TO 7 MILES SOUTH OF BUNA...MOVING EAST
AT 35 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  CALL BY 320 AM...
  TROUT CREEK AND DEVILS POCKET BY 325 AM...
  OLD SALEM AND DEWEYVILLE BY 330 AM...
  BANCROFT AND STARKS BY 340 AM...
  BIVENS...LUNITA AND FIELDS BY 350 AM...

THE PRIMARY THREATS FROM THESE STORMS ARE FREQUENT LIGHTNING...PEA TO
NICKEL SIZE HAIL...AND WIND GUSTS TO NEAR 50 MPH...WHICH COULD DOWN
TREE LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A
SAFE HOME OR BUILDING UNTIL THESE STORMS HAVE PASSED.

THESE STORMS COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN PONDING OF WATER AROUND LOW LYING
ROADWAYS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.

LAT...LON 3066 9335 3029 9332 3030 9402 3064 9403

24
Special weather statement, May 22, 2:44 AM CST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
344 AM CDT WED MAY 22 2013

LAZ032-033-220930-
ST. LANDRY LA-EVANGELINE LA-
344 AM CDT WED MAY 22 2013

...SIGNIFICANT WEATHER ADVISORY FOR ST. LANDRY AND EVANGELINE
PARISHES UNTIL 430 AM CDT...

AT 342 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM ALONG A LINE EXTENDING FROM 3 MILES NORTH OF
GRAND PRAIRIE TO PRAIRIE RONDE...MOVING EAST AT 20 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  WHITEVILLE BY 350 AM...
  OPELOUSAS BY 355 AM...
  WASHINGTON BY 405 AM...
  LEBEAU BY 420 AM...
  PORT BARRE BY 425 AM...
  PALMETTO BY 430 AM...

THE PRIMARY THREATS FROM THESE STORMS ARE FREQUENT LIGHTNING...PEA TO
NICKEL SIZE HAIL...AND WIND GUSTS TO NEAR 45 MPH...WHICH COULD DOWN
TREE LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A
SAFE HOME OR BUILDING UNTIL THESE STORMS HAVE PASSED.

THESE STORMS COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN PONDING OF WATER AROUND LOW LYING
ROADWAYS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.

LAT...LON 3085 9185 3051 9188 3051 9225 3079 9220

24

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 lightning, 2 thunderstorm wind, 1 heavy rain, 1 funnel cloud, 1 hail. Local standard time, as filed.

Heavy Rain, Evangeline

When
May 22, 3:00 AM CST to 7:00 AM CST
Where
Evangeline County, 3.46 mi WSW of Grand Prarie
Reported by
Broadcast Media
Coordinates
30.667, -92.206

Heavy rain fell during the 21st and 22nd with a 24 hour total of rainfall in the range of 5 to 8 inches from Opelousas, Eunice, and Ville Platte. The high amount of rainfall caused Highway 167 to be flooded and closed for several hours during the morning of the 22nd a few miles southeast of Ville Platte.

Lightning, St. Mary

When
May 22, 9:40 AM CST
Where
St. Mary County, 0.61 mi NW of Ramos
Property damage
$50,000
Reported by
Broadcast Media
Coordinates
29.677, -91.136

Lightning struck the Bayou Ramos power substation near Morgan City that and combined with other issues to cut power to the city through the afternoon. The lightning caused a fault in one of the lines at the substation cutting power from the east side of town. The generators from the other side of the city kicked in, however a natural gas leak feeding the generators was discovered and had to be shut down.

Funnel Cloud, Vermilion

When
May 22, 10:00 AM CST to 10:01 AM CST
Where
Vermilion County, 6.84 mi NNW of White Lake
Reported by
Broadcast Media
Coordinates
29.810, -92.548

The media and public reported a funnel cloud over White Lake. Pictures were taken from near Gueydan.

Thunderstorm Wind, St. Mary

When
May 22, 11:40 AM CST to 11:45 AM CST
Where
St. Mary County, 1.74 mi NNE of Morgan City
Measured
89 kt (102 mph) measured gust
Property damage
$250,000
Reported by
Emergency Manager
Coordinates
29.723, -91.188

An isolated strong thunderstorm moved east across the lower sections of the Atchafalaya Swamp including Flat Lake. As the storm neared the northern sections of Morgan City and Lake End Park the storm intensified farther producing winds around 70 knots. The storm downed many trees and power lines and flipped 3 recreational vehicles at Lake End Park on their side. One business had its metal roof partially blown off and several structures had trees fall on them and awnings removed. The roof of an elementary school in the area suffered minor damage and began to leak. A wind gust of 100 knots was recorded at the heliport in Amelia. Note this anemometer was at 145 ft AGL. Another nearby anemometer on the heliport failed at 44 MPH.

Lightning, St. Landry

When
May 23, 4:30 AM CST
Where
St. Landry County, 0.71 mi NW of Eunice
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
30.488, -92.428

Lightning hit a power pole early in the morning of the 23rd near a Eunice business. The surge caused mostly cosmetic damage to the structure, however the surge burned the circuit breaker box and meter resulting in a brief electrical fire.

Thunderstorm Wind, Rapides

When
May 23, 4:55 PM CST
Where
Rapides County, 1.78 mi E of Forest Hill
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
31.050, -92.520

A few trees were blown down in Woodworth, one of which landed on a house causing minor damage.

Hail, Rapides

When
May 23, 5:39 PM CST
Where
Rapides County, 0.63 mi ENE of Hotwells
Measured
0.88 in hail
Reported by
COOP Observer
Coordinates
31.333, -92.710

The coop observer at the Cotile Fire Department unit 812 reported nickel sized hail at 8020 Highway 1200.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Lightning
A lightning strike that killed, injured or caused damage.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2013Every state in 2013This day in weather historyWarnings in Louisiana, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 452532, 451803, 452531, 451788, 451804, 451807, 451806.